Amitriptylene any problems going off it?

Discussion in 'Fibromyalgia Main Forum' started by Redwillow, Oct 24, 2006.

  1. Redwillow

    Redwillow New Member

    Hi Everyone

    Has anyone gone off Amitriptylene? Did you have any problems going off it?

    hugs Redwillow
  2. yodasmom

    yodasmom New Member

    What dose are you on? If you cut down gradually you should not have any problem. I've gone on and off several times due to headaches but I only take 5mg. You can start by cutting dose in 1/2 for about a week and then do every other day or cut in half again. Just very gradual is the answer. Are you having side effects?
  3. Redwillow

    Redwillow New Member

    Hi Yodasmom

    Thank you for replying. I am on 30mg at bedtime. I would like to try a herbal product called melatonin but don't want to take both at the same time.

    I take the amitriptyline because I don't sleep so I get migraines.... Any thoughts?

    I asked because I was on Paxil a few years ago and had a terrible time getting off it.

    Anyone find success taking melatonin for sleep?

    hugs Redwillow
  4. mindbender

    mindbender New Member

    I take it for sleep. I take 100mg tabs only when I know I'm going to need it.

    So I don't take it every night. That makes me believe that I'm having no side effects when I don't take it.

    That's just me, and that's not saying much.

    Dan
  5. Redwillow

    Redwillow New Member

    Wow Mindbender

    I didn't know you could take Amitriplene as needed.

    I hate taking any meds at all but had to give in because of so many migraines.

    I am hoping the new herbs I am on will be a better solution.

    hugs Redwillow
  6. mindbender

    mindbender New Member

    it depends on what you were prescribed it for.

    it is strictly a sleeping pill for me. i also take a large dose of Lyrica, and some times I'm just worn out from it.

    Dan
  7. hob

    hob New Member

    Amitriptlylene really gave me some issues with cognative thinking. When I went off of it I had trouble talking and my emotions went out of wack. Talk to your dr before you do it and make sure you right down how you feel
  8. Jeanne-in-Canada

    Jeanne-in-Canada New Member


    and I've also taken it as needed. It's always worked right away for me. I only use 10-20 mgs though. I wish I could say I've had no problems going off Wellbutrin though. Just reducing is super painful and exhausting, but that's a whole nother story.

    If it works well and stops you from getting migraines, why tamper w/ it though? You are probably on a low dose, right. Melotonin may or may not work, and can have side effects and possibly make you worse too. I'm all for herbals, but any number of side effects and sensitivities are possible w/ them too.


    jeanne
  9. nerdieduckie

    nerdieduckie New Member

    I was only on 25mg of Amitriptylene but I stopped cold turkey because I knew it wasn't helping me and my doctor at that time wasn't going to change it. I was shaky feeling for a few days and had problems with dizziness, but I don't remember anything TOO bad. I mean, I survived it :D

    Amitriptylene, however, has made it onto my hate list of meds...right up there with Triaminic grape.
  10. razorqueen

    razorqueen Member

    going off Amitriptyline. Over the years I've been on it numerous times. Mainly for headaches and it helped me sleep. The highest I was ever on was 75 mg.

    My daughter is on 20 mgs right now for miagraines.

    Raz
  11. ladykew

    ladykew New Member

    I had no problems going off Amitriptylene. I really wanted to stay on it, but I needed to be on a higher class of medications for the severity of my problems.

    But going off was easy for me, and I was on a high dosage.

    What I dread is when I go off 475 Mg of Effexor XR.

    Best of luck!
    ~~~
    LadyLew

  12. Redwillow

    Redwillow New Member

    Jeanne in Canada

    You are right I am on a low dose of amitriplylene. The problem is I hate the weight gain that goes with anti depressants and I also hate the dry mouth with is affecting my teeth.

    I am hesitant too about changing since my migraines are in check at the moment....

    Does anyone know if you can take Amitriptylene and Melatonin?

    hugs Redwillow
  13. MsE

    MsE New Member

    I took it for several months, but found the side effects too extreme so I quit. Didn't have any trouble.
  14. Redwillow

    Redwillow New Member

    Honestly Nanjee I don't think there is anything that you could say that would offend me. I know what you say comes from a very warm heart and a concern for me!

    You have hit the nail on the head. I am very confused about what medications do. Yes the amitrypline is helping my sleep, my migraines and even my pain levels as I have less pain when I sleep.

    Medications always seem to have a downside though and for me it is the extra weight I can't get rid of (this is affecting my already shaky self esteem), the problems with dry mouth and what it is doing to my teeth and I am wondering if it is also adding to the problem I have with sweating.

    I am trying to do some research and see what other people think before or if I even stop taking this medication. I have heard that some people find melatonin helps them.

    So right now I am doing a lot of asking questions and waiting before I jump into anything.

    I have the impression that melatonin is something that our bodies need or are lacking in which stops us from sleeping.

    Basically I am very confused.

    hugs Redwillow

  15. chloeuk

    chloeuk New Member

    I have been on it for many years, I started on 5mgs to help sleep and then that increased overtime..I was on 200mgs at one stage for severe depression..I was kept on a dose of 50mg for migraines once I stabilised with the depression.

    I would say that although weight gain may happen initially it should stabilise, it is definately not well known for weight gain like alot of other AD. It is a good drug for reducing pain in chronic conditions and I dont think we realise how much it is working for us until we stop taking it...I have come off of it twice recently and both times I was fine, no real withdrawal symptoms, I am on 100mg.

    I dont know the main reason you are taking it but I have been told that you shouldnt take melatonin if you suffer with depression..in Australia melatonin isnt available, I have heard mixed reviews of how effective it is.

    Maybe the thing to do would be to write a list of pros and cons of amitrptiline..how bad are the side effects for you? It is an older style drug so dry mouth etc can be a problem but I feel the benefits of this drug are worth those problems and to be honest I dont notice these side effects anymore so they either get better over time or you stop noticing them. If you are taking it just for pain and not depression I would talk to a pharmacist about whether you can take melatonin with it and also if you do stop it how long you should leave before starting the melatonin...you could try quitting and see how it works and if it doesnt work go back to the amitriptiline.

    Hope this helped some.
    Chloe
  16. saddlebred

    saddlebred New Member

    I was taking 50mg of it. I went off it when I fell asleep driving my kids to school one morning. The only think I can say I have problems with are crying gags. I'll start crying at the drop of the hat for no reason. I'mm also going through the "change" so that may be the reason and not the meds.
  17. saddlebred

    saddlebred New Member

    I was taking 50mg of it. I went off it when I fell asleep driving my kids to school one morning. The only think I can say I have problems with are crying gags. I'll start crying at the drop of the hat for no reason. I'mm also going through the "change" so that may be the reason and not the meds.